Hypoglycemia Unawareness ( HU )

Hypoglycemia or hypo for short happens when BG drops below normal, usually less than 70 mg/dL.  The symptoms appear fast and can include confusion, blurred vision, lightheadedness or dizziness, sweating, chills and clamminess, trembling, fast heartbeat, anxiety, headaches, nightmares or crying out during sleep, irritability.

Hypo is a medical emergency and needs immediate attention.  The treatment includes 15-20g of glucose or simple carbs; check BG after 15 minutes.  If BG level is still low, repeat.  If you don’t have access to your meter, just treat hypoglycemia.

However, not everyone can feel the usual warning symptoms of a hypo.  Some people have Hypoglycemia Unawareness (HU).  This is a complication of diabetes, it happens as a result of a neuropathy or nerve damage caused by diabetes.  Specifically, damage to the autonomic nervous system that controls function of the internal organs.

HU shouldn’t be taken lightly.  As one can’t feel the symptoms, it can result in the dangerously low blood sugar, severe hypo, becoming confused, disoriented or unconscious.  It can occur during sleep or when awake.  Risk factors include a long-standing Type 1 (15-20 years) or being an older adult (over 65) with Type 2.  The risk of hypo unawareness is far lower in people with Type 2 because hypo occurs less often.

Hypo Unawareness can be triggered by the following:

  • a recent history of low blood sugars
  • a rapid drop in blood sugar
  • having diabetes for many years
  • stress or depression
  • alcohol consumption in the 12 hours
  • a previous low in the last 24 to 48 hours
  • use of certain meds like beta blockers

It is possible to reverse HU by avoiding frequent lows.  Research has shown that preventing all lows for two weeks resulted in increased symptoms of a low blood sugar and a return to nearly normal symptoms after 3 months.

Tips for Reversing HU:

  • Reduce the frequency of your lows
  • Be especially careful to avoid another low for at least two days following a reaction
  • Test blood sugars often to note dropping numbers and treat them before they become lows
  • Set your target blood sugars slightly higher so that you will experience no more than one or two insulin reactions per week
  • Always match your insulin doses to changes in your lifestyle
  • Consider a personal continuous glucose monitor (CGM) that sounds an alarm when your glucose gets too low
  • Consider a service dog or a cat that can recognize low blood glucose

1.  DISCLAIMER

Advertisements
This entry was posted in complications, diabetes, diabetes management, neuropathy and tagged , , , , . Bookmark the permalink.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s